Alert archive / California / Freeze Warnings in 2022

Freeze Warning 8, NWS Eureka, CA

March 17, 2022Lake County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Mar 17, 2022, 11:06 AM PDT for Lake County, Mendocino County, California. It took effect at Mar 18, 2022, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2022, 11:06 AM PDT (18:06 UTC)
In effect from
Mar 18, 2022, 3:00 AM PDT
Expired
Mar 18, 2022, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS76 KEKA 171806
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1106 AM PDT Thu Mar 17 2022

CAZ110-111-114-180530-
/O.UPG.KEKA.FZ.A.0003.220318T0800Z-220318T1700Z/
/O.NEW.KEKA.FZ.W.0008.220318T1000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1106 AM PDT Thu Mar 17 2022

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-113-115-180530-
/O.EXT.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
1106 AM PDT Thu Mar 17 2022

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
189 
WWUS76 KEKA 172355
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
455 PM PDT Thu Mar 17 2022

CAZ110-111-114-180800-
/O.CON.KEKA.FZ.W.0008.220318T1000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
455 PM PDT Thu Mar 17 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Sheltered valleys in portions of Northwestern Mendocino
  Interior, Northeastern Mendocino Interior and Northern Lake 
  Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-113-115-180800-
/O.CON.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
455 PM PDT Thu Mar 17 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sheltered inland valleys along the northern Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
098 
WWUS76 KEKA 180752
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1252 AM PDT Fri Mar 18 2022

CAZ110-111-114-181600-
/O.CON.KEKA.FZ.W.0008.220318T1000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1252 AM PDT Fri Mar 18 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Sheltered valleys in portions of Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-181600-
/O.EXA.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
1252 AM PDT Fri Mar 18 2022

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-113-115-181600-
/O.CON.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
1252 AM PDT Fri Mar 18 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sheltered inland valleys along the northern Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
464 
WWUS76 KEKA 181531
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 AM PDT Fri Mar 18 2022

CAZ110-111-114-181645-
/O.EXP.KEKA.FZ.W.0008.000000T0000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
831 AM PDT Fri Mar 18 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

CAZ101-103-109-112-113-115-181645-
/O.EXP.KEKA.FR.Y.0008.000000T0000Z-220318T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
831 AM PDT Fri Mar 18 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 17, 3:56 AM PDT, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 17, 3:56 AM PDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
356 AM PDT Thu Mar 17 2022

.SYNOPSIS...Clouds and a few light showers are possible today
followed by dry weather tonight through much of Friday. A more
substantial chance of rain with high mountain snow will occur
Friday night through Saturday. High pressure, dry weather and
cooler overnight low temperatures are forecast Sunday night.

&&

.DISCUSSION...Water vapor satellite shows a frontal boundary
approaching the west coast this morning. Currently this is
spreading high clouds across the area. Models continue to show
very little to no precipitation from this front. Have slightly
lowered pops for today, but still kept some slight chance and
chance pops in place and added some sprinkles. If any light rain
or sprinkles do occur will it will likely be this morning. Tonight
skies are expected to clear out across the interior, but coastal
areas will generally see low clouds and possibly fog. Near
freezing or freezing temperatures likely in Mendocino and Lake
counties, but the Humboldt and Del Norte coasts will likely have
too many low clouds around. There is still some uncertainty on how
cold it will get so went with a freeze watch for northern
Mendocino and northern Lake counties. Coastal and southern areas
of Mendocino and Lake counties went with a frost advisory.

Friday morning the low clouds at the coast should clear out fairly
quickly due to the weak inversion. Friday afternoon high clouds
start to move in ahead of the next system and southerly winds
start to pick up. Friday night rain is expected to move in with
the next system. Most areas are not expected to see rain start
until later in the evening at the coast and overnight in the
eastern areas. Most areas are expected to see a quarter to a half
inch of rain with the mountains of Humboldt and Del Norte counties
potentially seeing upwards of an inch. Snow levels will initially
be around 5,000 feet with this system, but will fall to 4,500
feet as the precip starts to taper off. This could bring a couple
inches to Scott Mtn Summit on Hwy 3, but other highways are not
expected to see any.

Saturday afternoon the upper level trough moves overhead. This,
combined with the daytime heating will likely lead to some
lingering showers across the area. There is even a small chance
for thunderstorms, but at this point the instability looks too
weak for this. Models are showing skies clearing out by late
evening, but this will depend on how much lingering convective
cloud is around. These could settle into the valleys. The cool
airmass will keep highs in the 50s across the area. Saturday night
will likely be a chilly night in many areas, but this will depend
on how much cloud cover settles in the valleys. For now have it
staying clear and getting chilly.

Sunday high pressure starts to build into the area, but
inland afternoon temperatures are not expected to warm much over
60. Sunday night into Monday the valleys will likely see chilly
temperatures again, but as the airmass warms the ridges will start
to warm. This may be the coldest night for some of the valleys.
The warming trend is expected to continue through Tuesday with
highs in the interior teach the low to mid 80s in some locations.
Even the coast may see temperatures in the 60s. Tuesday is likely
to be the warmest day, the ridge starts to push off to the east a
bit on Wednesday and Thursday. This could bring some onshore flow
and increased cloud cover, however it doesn't look like any rain
is likely. The majority of the ensemble members remain dry through
Thursday. MKK

&&

.AVIATION...A weak and elevated marine layer has settled in along
the coast this morning, bringing MVFR to IFR ceilings to coastal
terminals. With a weak inversion, this layer should lift out quickly
after sunrise. VFR conditions will continue into the evening. Models
show building high pressure will likely bring a stronger marine
layer early Friday morning with more consistent IFR ceilings. Clear
VFR conditions will persist for the interior. /JHW

&&

.MARINE...Northerly wind shave generally calmed throughout the
waters with mostly calm to gentle breezes. A small fan of moderate
breezes exists just south of Cape Mendocino. Meanwhile the NW that
has affected all waters this week has now dropped to around 8 feet.
With calmer conditions, all advisories have been allowed to expire
this morning.

The swell will continue to decay through the weekend. Winds will
remain modest before shifting southerly this weekend ahead of
another cold front. These winds will be followed by moderate to
strong northerlies, likely bringing a return to advisory conditions
by Sunday. With high pressure building in over the the Pacific,
there is little chance of another major swell in the near future.
/JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory from 1 AM to 10 AM PDT Friday for CAZ109-112-
     113-115.

     Freeze Watch from late tonight through Friday morning for
     CAZ110-111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 17, 3:05 AM PDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
305 AM PDT Thu Mar 17 2022

CAZ101>108-181015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
305 AM PDT Thu Mar 17 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-113-115-181015-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
305 AM PDT Thu Mar 17 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-181015-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
305 AM PDT Thu Mar 17 2022

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:04 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino30 hr
Mar 17, 3:04 AM PDTFreeze WatchEKALake, Mendocino8 hr

Nearby

Freeze Warnings in California, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.